Alabama, 2012

Flash Flooding and Hail in Alabama, April 5, 2012

April 5, 2012 · NWS HUN · 22 events in 8 counties and zones

A cold upper low tracked east southeast across the region during the afternoon and evening hours. The cold air aloft combined with afternoon heating produced a favorable environment for numerous thunderstorms to develop along an associated cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cold upper low tracked east southeast across the region during the afternoon and evening hours. The cold air aloft combined with afternoon heating produced a favorable environment for numerous thunderstorms to develop along an associated cold front. Large hail was reported in a few locations, covering the ground and impacting travel in a few locations. Hail brought traffic to a standstill for a time on Interstate 59 near Valley Head. Rainfall of 3 to 4 inches in a short period of time led to flash flooding in portions of Lawrence, Limestone and Morgan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 5, 2:33 PM CST, 32 minutes earlier.

Area forecast discussion, Apr 5, 2:33 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 PM CDT THU APR 5 2012

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS THAT RECENTLY FORMED ACROSS
PARTS OF NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE TENNESSEE HAVE
MOVED FURTHER NORTH INTO MIDDLE TENNESSEE. OTHER ACTIVITY WAS TRYING
TO FORM OVER NW ALABAMA AND ESPECIALLY NORTHERN MISSISSIPPI. THE
LATTER WAS ASSOCIATED WITH THE COLD CORE UPPER LOW MOVING ACROSS THE
MID SOUTH. EARLIER...12Z ANALYSIS OF 500MB NOTED -20C TEMPS OVER
WESTERN MISSOURI/ARKANSAS ASSOCIATED WITH THAT LOW.

THIS ACTIVITY FORMED ON A FRONTAL BOUNDARY...THAT AS OF THIS WRITING
WAS NOTED APPROXIMATELY FROM NEAR NASHVILLE AND WINCHESTER...WEST OF
FORT PAYNE...AND NEAR BIRMINGHAM. ANOTHER MCS CONTINUED MOVING TO
THE SE FROM THE GULF COAST. A SIMILAR FEATURE YESTERDAY DELAYED
STORM DEVELOPMENT HERE. DRY SLOTTING WEST OF THIS BOUNDARY AND
FURTHER SURFACE DESTABILIZATION OVER THE TENNESSEE VALLEY MAKES FOR
A VERY CHALLENGING FORECAST OVER THE NEXT FEW HOURS.

THE APPROACHING UPPER LOW...WITH 700MB TEMPS -2 TO -4C WILL FURTHER
DESTABILIZE OUR LOCAL ATMOSPHERE...AND HELP BRING MORE BROAD SCALE
UPWARD MOTION/OMEGA. GIVEN STEEP ELEVATED LAPSE RATES...DESPITE
RATHER SLIM SURFACE MOISTURE AVAILABILITY...IT IS LIKELY THAT MORE
STORMS WILL FORM DURING THE LATE AFTERNOON AND EARLY EVENING. IN THIS
ENVIRONMENT...THE MAIN THREAT POSED BY THE SEVERE STORMS WILL BE
LARGE HAIL AND MARGINALLY SEVERE WIND GUSTS. THE STORM THREAT WILL
END FROM WEST TO EAST AS THE UPPER LOW EXITS THE AREA. COLDER AIR
MOVING BEHIND THE EXITING SYSTEM WILL PRODUCE SOMEWHAT COOLER
CONDITIONS THAT WE'VE EXPERIENCED AS OF LATE. LOWS TONIGHT AND FRIDAY
NIGHT/SATURDAY MORNING WILL FALL INTO THE LOW/MID 40S...WITH HIGHS
GOOD FRIDAY IN THE MID/UPPER 60S.

DESPITE THE COOLER SHOT...HIGH TEMPERATURES WILL MODERATE NICELY...
WARNING BACK INTO THE 70S FOR SATURDAY AND EASTER SUNDAY. THIS
WARMUP WILL SHORT LIVED...AS AN EVEN STRONGER COLD FRONT IS POISED
TO MOVE ACROSS THE AREA LATE MONDAY/EARLY TUESDAY. THIS WILL REDUCE
HIGH TEMPERATURES BACK INTO THE 60S. LOWS WILL FALL INTO THE UPPER
30S NE ALABAMA AND SOUTHERN MIDDLE TENNESSEE TO LOWER 40S NEAR THE
TENNESSEE RIVER AND SOUTH. THIS AGAIN IS SUGGESTIVE THAT PATCHY
FROSTING AND/OR A LIGHT FREEZE COULD OCCUR TUESDAY NIGHT/WEDNESDAY
MORNING. LAST NIGHTS GFS ENSEMBLE NUMBERS FOR HUNTSVILLE GO AS LOW
AS 39 TUESDAY NIGHT...WITH THE MODEL ITSELF SHOWING 40...AND THE
MORE RECENT 12Z RUN...41. TEMPERATURES AFTER THE MIDDLE OF THE WEEK
SHOULD GRADUALLY RECOVER INTO THE UPPER 60S...A TAD BELOW RUNNING
SEASONAL NORMS IN THE LOWER 70S.

RSB

&&

.AVIATION...
/ISSUED 1241 PM CDT THU APR 5 2012/
FOR 18Z TAFS...VFR CEILING HEIGHTS AOA 20K FT WILL PERSIST THROUGH
20Z BEFORE LOWER CEILINGS AROUND 4K FT OVERSPREAD THE AREA FROM W TO
E. UPPER LOW/WEAK COLD FRONT PUSHING INTO THE LOWER MS VALLEY WILL
ALSO RESULT IN CLUSTERS/BANDS OF SHRA/TSRA DEVELOPING ALONG/AHEAD OF
THE SFC BOUNDARY. IFR VIS/ADDITIONAL FUEL REQUIREMENTS MAY DEVELOP
IN/NEAR THE HEAVIER TSRA MAINLY THIS AFTERNOON. VFR CEILING HEIGHTS
WILL THEN GRADUALLY BEGIN TO CLIMB THIS EVENING/AFTER 00Z FRI...WITH
SHRA/TSRA DIMINISHING WITH THE PASSAGE OF THE COLD FRONT. SFC WINDS
WILL ALSO BE TURING TOWARD THE N AOA 10KT LATER TONIGHT.

09

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    48  67  46  75  51 /  30  10   0   0   0
SHOALS        48  67  45  74  50 /  30  10   0   0   0
VINEMONT      47  67  47  73  51 /  30  10   0   0   0
FAYETTEVILLE  47  66  44  72  50 /  40  10   0   0   0
ALBERTVILLE   47  67  47  72  51 /  60  10   0   0   0
FORT PAYNE    49  68  44  74  47 /  60  10   0   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 5, 12:38 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
138 PM CDT THU APR 5 2012

ALZ001>010-016-TNZ076-096-097-061000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
138 PM CDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AS AN UPPER LEVEL STORM SYSTEM CENTERED OVER NORTHERN MISSISSIPPI
SLIDES EAST...CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE TENNESSEE VALLEY THIS AFTERNOON.

SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND BRIEF
DAMAGING WIND GUSTS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE IN THE STRONGEST STORMS. THE THUNDERSTORM THREAT IS
EXPECTED TO DIMINISH THIS EVENING AS A COLD FRONT MOVES THROUGH THE
AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THIS AFTERNOON AND EVENING. REPORTS OF SEVERE WEATHER ARE
GREATLY APPRECIATED.

JLL

In the hours before

Special weather statement, Apr 5, 12:40 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
140 PM CDT THU APR 5 2012

TNZ097-051945-
FRANKLIN-
140 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 245 PM
CDT...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRANCISCO...OR 16 MILES SOUTH OF
WINCHESTER...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COWAN.
  SHERWOOD.
  SEWANEE...ST. ANDREWS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3529 8591 3520 8586 3504 8586 3499 8613
      3500 8632 3530 8592
TIME...MOT...LOC 1840Z 237DEG 14KT 3498 8620
Special weather statement, Apr 5, 12:47 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
147 PM CDT THU APR 5 2012

TNZ076-096-051930-
LINCOLN-MOORE-
147 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
230 PM CDT...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOLINO...OR NEAR FAYETTEVILLE...MOVING
NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  KELSO.
  MIMOSA.
  MULBERRY...SMITHLAND.
  BOONEVILLE.
  BOONEVILLE.
  LOIS...HURDLOW.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3530 8626 3528 8627 3527 8628 3524 8628
      3522 8631 3522 8630 3519 8631 3518 8630
      3517 8632 3514 8633 3501 8660 3514 8667
      3540 8629
TIME...MOT...LOC 1847Z 238DEG 16KT 3512 8655

The radar

The Northeast Alabama radar (KHTX), 68 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

18 hail, 3 flash flood, 1 lightning. Local standard time, as filed.

Hail, Madison

When
April 5, 3:05 PM CST to 3:07 PM CST
Where
Madison County, Madison
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.700, -86.770

Penny sized hail was reported on County Line road in Madison.

Hail, Morgan

When
April 5, 4:30 PM CST to 4:32 PM CST
Where
Morgan County, Trinity
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.620, -87.080

Nickel sized hail was reported on old highway 24.

Hail, Morgan

When
April 5, 4:30 PM CST to 4:32 PM CST
Where
Morgan County, Decatur
Measured
0.75 in hail
Reported by
Public
Coordinates
34.620, -86.980

Penny sized hail was reported on Cedarwood Drive in southwest Decatur.

Hail, Lawrence

When
April 5, 4:30 PM CST to 4:32 PM CST
Where
Lawrence County, Moulton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.480, -87.280

Penny sized hail was reported.

Hail, Morgan

When
April 5, 4:38 PM CST to 4:39 PM CST
Where
Morgan County, Decatur
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.620, -86.980

Penny sized hail was reported.

Hail, Morgan

When
April 5, 4:56 PM CST to 4:58 PM CST
Where
Morgan County, 1 mi E of Laceys Spg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.530, -86.582

Nickel sized hail was reported.

Flash Flood, Morgan

When
April 5, 5:22 PM CST to 6:40 PM CST
Where
Morgan County, 1.27 mi SSW of Trinity to 3.19 mi SSE of Trinity
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.604, -87.090

Flash flooding was reported at the intersection of Gordon Terry and Seneca Springs road in Trinity. The depth of the flood waters was 8 to 10 inches and flowing across the area roads.

Hail, Madison

When
April 5, 5:29 PM CST to 5:30 PM CST
Where
Madison County, New Hope
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.530, -86.400

Penny sized hail was reported.

Flash Flood, Lawrence

When
April 5, 5:31 PM CST to 7:00 PM CST
Where
Lawrence County, Moulton to 0.75 mi ENE of Moulton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.480, -87.280

Flash flooding occurred with several inches of water reported to be approaching a business on highway 24 just north of Moulton. Moulton tire company in Moulton was surrounded by several inches of water and the parking lot there was flooded. Several roads in this surrounding area had between 8 and 15 inches of water covering them. A few vehicles stalled in the high water and were abandoned. A vehicle was also swept by flash flooding near the McDonalds on highway 157 in Moulton. The occupants were pulled out of the car to safety.

Hail, Jackson

When
April 5, 5:37 PM CST to 5:39 PM CST
Where
Jackson County, Woodville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.630, -86.280

Penny sized hail was reported.

Hail, Morgan

When
April 5, 5:43 PM CST to 5:45 PM CST
Where
Morgan County, 4 mi W of Morgan City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.470, -86.640

Quarter sized hail was reported on Georgia Mountain.

Hail, Marshall

When
April 5, 5:45 PM CST to 5:47 PM CST
Where
Marshall County, 3 mi W of Guntersville
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
34.330, -86.303

Nickel sized hail was reported.

Hail, Cullman

When
April 5, 5:56 PM CST to 5:58 PM CST
Where
Cullman County, Fairview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.250, -86.680

Penny sized hail was reported.

Lightning, Madison

When
April 5, 6:00 PM CST to 6:01 PM CST
Where
Madison County, Huntsville
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.730, -86.620

A houseboat was struck by lightning and suffered damage due to a fire that started from the lightning strike.

Hail, Dekalb

When
April 5, 6:08 PM CST to 6:10 PM CST
Where
Dekalb County, Rainsville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.500, -85.870

Penny sized hail was reported.

Hail, Dekalb

When
April 5, 6:18 PM CST to 6:19 PM CST
Where
Dekalb County, Rainsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.500, -85.870

Penny sized hail reported.

Hail, Marshall

When
April 5, 6:20 PM CST to 6:22 PM CST
Where
Marshall County, 5 mi S of Grant
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.458, -86.270

Golf ball sized hail was reported along Highway 431 just west of Columbus City.

Hail, Dekalb

When
April 5, 6:25 PM CST to 6:27 PM CST
Where
Dekalb County, 1 mi NE of Sylvania
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.580, -85.818

Quarter sized hail was reported.

Flash Flood, Limestone

When
April 5, 6:28 PM CST to 7:45 PM CST
Where
Limestone County, 4 mi S of Athens to 0.89 mi NE of Petey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.742, -86.980

Several inches of water was covering the road at the intersection of Browns Ferry road and Dowd road.

Hail, Marshall

When
April 5, 6:50 PM CST to 6:52 PM CST
Where
Marshall County, Guntersville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.330, -86.250

Nickel sized hail was reported.

Hail, Dekalb

When
April 5, 6:53 PM CST to 6:54 PM CST
Where
Dekalb County, Mentone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.580, -85.600

Quarter sized hail was reported.

Hail, Dekalb

When
April 5, 7:24 PM CST to 7:25 PM CST
Where
Dekalb County, 1 mi S of Crossville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.266, -86.000

Penny sized hail was reported on Highway 227.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379792, 379785, 379786, 379789, 379790, 379791, 379794, 379798, 379800, 379808, 379809, 379811, 379813, 379815, 379817, 379819, 379820, 379821, 379822, 379823, 379825, 379826.